PT on the Net Research

Brachial Plexus Injury


Question:

I have a new client who is paralyzed in the right arm due to an injury to her brachial plexus about eight years ago. She is also taking Neurontin, Lyrica, Percocet and Kepra for the pain. I need to build a program for her that incorporates upper body. I would like to learn about some exercises and techniques in order to keep her interest high and yet keep her upper body balanced. Also, are there any side effects of this medication?

Answer:

There are many things you can do for this client. The first thing I would do is fully assess her. If you feel that assessing your client with these issues is out of your league, then refer her to a skilled PT, CNMT or CHEK Practitioner Level 3. You need to know exactly what it going on in order to design a rehab/corrective exercise program. Everyone has different reasons for a brachial plexus injury, so no program will be the same.

Some great books to learn more about the neurological system are Orthopedic Neurology by Hoppenfield and, for assessments, Orthopedic Physical Assessments by Maghee. These two books will assist you with understanding your client and will help you help others in the future.

The brachial plexus is a network of nerves that conducts signals from the spine to the shoulder, arm and hand. Brachial plexus injuries are caused by damage to those nerves. Symptoms may include a limp or paralyzed arm, lack of muscle control in the arm, hand or wrist and lack of feeling or sensation in the arm or hand. Although injuries can occur at any time, many brachial plexus injuries happen during birth: the baby's shoulders may become impacted during the birth process, causing the brachial plexus nerves to stretch or tear (Erb’s Palsy). Erb-Duchenne (Erb's) palsy refers to paralysis of the upper brachial plexus. Dejerine-Klumpke (Klumpke's) palsy refers to paralysis of the lower brachial plexus. There are four types of brachial plexus injuries: avulsion, the most severe type, in which the nerve is torn from the spine; rupture, in which the nerve is torn but not at the spinal attachment; neuroma, in which the nerve has tried to heal itself but scar tissue has grown around the injury, putting pressure on the injured nerve and preventing the nerve from conducting signals to the muscles; and neuropraxia or stretch, in which the nerve has been damaged but not torn. Neuropraxia is the most common type of brachial plexus injury. Understanding what type is very important when designing a rehab program as this will determine what muscles and nerves are stretched and what exercises are chosen to strengthen the elongated muscles.

Knowing your anatomy in this situation is key. Forward head posture, Upper Cross Syndrome, decreased 1st rib angle, inverted breathing, tight subclavius muscle, etc can all be causes for a brachial plexus injury. We cannot just give you a program for two reasons:

  1. We have not assessed your client, so we would just be guessing.
  2. If we gave it all to you, what would you actually learn and get out of it?

My recommendation to you at this point, as I have said, would be to find a practitioner in your area to refer to and work with so you can help your client and learn at the same time.

As for the meds... wow! A lot of these will cause major gut and physiological symptoms to occur. I am sure she may have fungal/parasite infection, leaky gut, dysbiosis and absorption problems. Taking all these meds is an extreme stress to the body. Not only will it cause some of the problems above, but it will increase her cortisol/insulin levels, making her catabolic most of the time. As well, she will be consistently in a state of sympathetic overload and facilitation inflammation, and she will never give her body a chance to repair and regenerate. She is beginning a vicious journey of “this for that” if she continues.

Know your role, though! You can't tell her to stop taking those meds. You can educate her, and that is in your best interest. I would purchase Mosby’s Medical Drug Reference and research the drugs there. They sell a CD as well that has printer-friendly documents on the side effects of those meds. You can hand them to her so she can learn more. Then from that point, she can make the decision whether or not to go off them by asking her MD. Hopefully, I have helped some and good luck!